Alert archive / Hawaii / Wind Advisories in 2018
Wind Advisory 25, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at May 29, 2018, 11:40 PM HST for Hawaii County, Kalawao County, Hawaii. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- May 29, 2018, 11:40 PM HST (09:40 UTC)
- Expired
- May 30, 2018, 3:33 PM HST
- In force
- 16 hr
- Issued by
- NWS Honolulu, HI
Counties Hawaii County, HI, Kalawao County, HI
The radar
The Kamuela/Kohala Apt radar (PHKM), 57 km from the middle of the area, began a volume at 09:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 9.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 85 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 575 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
440 WWHW70 PHFO 300940 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 1140 PM HST Tue May 29 2018 HIZ014>016-019-025-026-301600- /O.NEW.PHFO.WI.Y.0025.180530T0940Z-180531T0400Z/ Lanai Makai-Lanai Mauka-Kahoolawe-Maui Central Valley- Big Island North and East-Kohala- 1140 PM HST Tue May 29 2018 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST WEDNESDAY... The National Weather Service in Honolulu has issued a Wind Advisory, which is in effect until 6 PM HST Wednesday. * WINDS...Northeast 25 to 35 mph with localized gusts over 50 mph for Lanai, Kahoolawe, Maui central valley, and over and downwind of the Kohala mountains on the Big Island. * TIMING...Through 6 PM HST Wednesday. * IMPACTS...Winds this strong can knock down tree branches, cause unsecured objects to blow around, and cause sporadic power outages. Motorists, especially those in high profile vehicles, are urged to drive with caution. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use extra caution. && $$
2 follow-up statements
077 WWHW70 PHFO 301340 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 340 AM HST Wed May 30 2018 HIZ014>016-019-025-026-310245- /O.CON.PHFO.WI.Y.0025.000000T0000Z-180531T0400Z/ Lanai Makai-Lanai Mauka-Kahoolawe-Maui Central Valley- Big Island North and East-Kohala- 340 AM HST Wed May 30 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * WINDS...Northeast 20 to 40 mph with localized gusts over 50 mph for Lanai, Kahoolawe, Maui central valley, and over and downwind of the Kohala mountains on the Big Island. * TIMING...Through 6 PM HST Wednesday. * IMPACTS...Winds this strong can knock down tree branches, cause unsecured objects to blow around, and cause sporadic power outages. Motorists, especially those in high profile vehicles, are urged to drive with caution. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained winds of at least 30 mph, or gusts of at least 50 mph, are expected. Motorists should use extra caution. && $$
487 WWHW70 PHFO 310133 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 333 PM HST Wed May 30 2018 HIZ014>016-019-025-026-310245- /O.CAN.PHFO.WI.Y.0025.000000T0000Z-180531T0400Z/ Lanai Makai-Lanai Mauka-Kahoolawe-Maui Central Valley- Big Island North and East-Kohala- 333 PM HST Wed May 30 2018 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Honolulu has cancelled the Wind Advisory. Although trade winds continue to be locally strong and gusty, they have diminished below advisory-level speeds. $$ Birchard
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at May 29, 8:50 PM HST, 2 hours 50 minutes earlier.
Area forecast discussion, May 29, 8:50 PM HST, 2 hours 50 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 850 PM HST Tue May 29 2018 .SYNOPSIS... A stationary surface high located far north of Oahu, will maintain trades into the upcoming weekend. The trades will be breezy through Wednesday, then slowly diminish as we approach the weekend. Showers riding in with the trades will tend to favor the windward and mauka areas. && .DISCUSSION... A 1035 mb surface high is located 1100 miles N of Oahu this evening. It is expected to weaken to 1027 mb by Thursday evening while drifting a couple of hundred miles to the S. In doing so, the moderate to strong trades now, will gradually weaken to light to moderate strength over the weekend. Showers will continue to ride in with the trades, favoring the windward and mountain areas. Time to time, a shower or two will drift well into the leeward areas of the smaller islands. The current air mass is somewhat unstable. In fact, a couple of thunderstorms was detected over our surrounding waters in the past hour, within the dense mid and high layered clouds, above 12k feet, that is moving from south to north. Strong radar returns from these clouds suggest the presence of ice. They turn into rain by the time they reach the ground. These clouds are likely enhanced by a secondary upper level jet stream crossing the the islands now. The jet stream should be north of the islands by daybreak Wednesday with these thunderstorms ending. Also, the GFS is pointing to a more stable air mass by Wednesday afternoon, with the formation of a low inversion at 6 to 8k feet. With the departure of the secondary jet, there will be more sun statewide on Wednesday. Dense high layered cirrus clouds may cover the island skies between Thursday night through Friday as an upper level trough near the islands, which is discussed next. The upper low is currently 560 miles W of Kauai. Scattered thunderstorms are confined to within 420 miles east of the center, which catches the far western offshore waters. As noted above, isolated thunderstorms extend as far as the waters just E of the Big island. This low will open up to a trough by Thursday night as it nears Kauai once again. Both the ECMWF (EC) and GFS, which has been in good agreement, go their separate ways. The latest GFS has the upper trough stalling and pinching off an upper low over the eastern half of the island chain by Sunday. The old EC has the upper low 700 mile W of Kauai. A new EC run will be arriving in the next couple of hours. So, we will see if what it has to say then. Should the GFS pans out, will we likely see an uptick in enhanced trade showers, including a slight chance of a thunderstorm over the upcoming weekend. A Special Weather Statement continues to highlight the potential for volcanic emissions and ashfall from Halemaumau Crater. It also highlight's the potential for Pele's hair and other volcanic emissions that are being transported downwind from high fountaining fissures in the southeast Puna District. && .AVIATION... High pressure north of the state will keep a breezy trade wind flow in place through Wednesday, with clouds and showers favoring windward and mauka areas. An upper level low west of Kauai will keep conditions unstable overnight, with isolated thunderstorms possible over the coastal waters. AIRMET Sierra remains in effect for mountain obscuration over windward sections of Kauai, Oahu, Molokai, Maui and the Big Island. These conditions will likely remain in place through the night. Tempo light ice is mentioned in AIRMET Zulu from Oahu eastward to the Big Island. Conditions should improve later tonight and the icing mention will be dropped from the AIRMET at that time. Elevated volcanic activity continues to produce periods of MVFR VIS due to haze over the Kau and Kona areas of the Big Island. Eruptions at the Kilauea/Halemaumau crater continue to produce occasional plumes of volcanic ash. The ash plumes when they occur may lower VIS around and downwind of the Halemaumau crater. SIGMET TANGO remains in effect for volcanic ash up to 10kft downwind around and downwind of the crater. && .MARINE... An upper-level low west of the islands continues to produce slight instability across most of the state early this evening. In addition, pockets of enhanced moisture are in the vicinity of the islands. This is producing layered clouds and numerous showers cover portions of the coastal waters. There are also thunderstorms developing, so we have updated the forecast to include a slight chance of thunderstorms across all coastal waters through early Wednesday morning. Surface high pressure building far north of the islands is causing trade winds to strengthen across the state early this evening. As a result, a Small Craft Advisory (SCA) has been posted for all Hawaiian waters through Wednesday afternoon. The trades are forecast to ease slightly by Wednesday night, so the SCA has been scaled back to include only the typically windy waters adjacent to the islands of Maui County and the Big Island from Wednesday night through Thursday. The latest forecast indicates the winds may remain near the SCA criteria across these same waters from Thursday night through Friday, before the trades weaken this weekend. The current south-southwest swell will continue to build through Wednesday night, and is expected to produce above-average surf heights along most south facing shores by Thursday. This swell will gradually ease Friday and Saturday before a larger south swell arrives late Sunday. This swell may cause surf to reach the High Surf Advisory criteria along south facing shores early next week. Rough surf will increase along east facing shores during the next couple of days due to the strengthening trade winds, then will trend down this weekend as the trades weaken. Surf along most north facing shores will remain small through this weekend. && .HFO WATCHES/WARNINGS/ADVISORIES... Small Craft Advisory until 6 PM HST Thursday for Maalaea Bay, the Pailolo and Alenuihaha channels, and waters south of the Big Island. Small Craft Advisory until 6 PM HST Wednesday for all Hawaiian waters. && Lau/Jelsema/Houston
In the hours before
Special weather statement, May 29, 10:26 PM HST, 1 hour 14 minutes before
Special Weather Statement National Weather Service Honolulu HI 1026 PM HST Tue May 29 2018 HIZ024-302030- South Big Island- 1026 PM HST Tue May 29 2018 Although radar data has not detected any significant bursts of volcanic ash from Halemaumau Crater over the past several hours, additional bursts of ash remains possible at any time. Northeast trade winds have returned and will continue for the next few days. This low level trade winds will push ash toward the southwest, and any ash fallout will likely occur over the Kau District and Highway 11 southwest of the town of Volcano. This includes the communities of Pahala, Wood Valley, Naalehu and Ocean View. With winds spreading ash in the same direction, repeated eruptions will lead to a heavier buildup of ash. In addition, any ash deposited over the last several days will likely be picked up by local winds, contributing to dusty conditions. Avoid excessive exposure to ash which is an eye and respiratory irritant. Pele's hair and other lightweight volcanic glass from high fountaining fissures are being transported downwind. Residents are urged to minimize exposure to these volcanic particles, which can cause skin and eye irritation similar to volcanic ash. Those with respiratory sensitivities should take extra precaution to minimize exposure. && For more information on the status of Kilauea Volcano, please see https://volcanoes.usgs.gov/volcanoes/kilauea/status.html. For health and safety recommendations, please visit the Hawaii Interagency Vog Information Dashboard at https://vog.ivhhn.org. The USGS website for submitting ash reports can be found at http://hawaiiash.science. Lau
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.